Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 68, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2006, 3:19 PM EDT for Rockingham County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2006, 3:19 PM EDT (19:19 UTC)
- Expired
- May 14, 2006, 4:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 3:30 PM EDT | HAIL 1.75 | Reidsville, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:37 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 141919 SVRRNK NCC157-142015- /O.NEW.KRNK.SV.W.0068.060514T1919Z-060514T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 319 PM EDT SUN MAY 14 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 415 PM EDT * AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR WENTWORTH...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WENTWORTH... REIDSVILLE... HARRISONS CROSSROADS... OREGON HILL... LAWSONVILLE... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3638 7990 3623 7977 3635 7952 3656 7962 $$ KK
3 follow-up statements
000 WWUS51 KRNK 141939 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EDT SUN MAY 14 2006 NCC157-142015- /O.CON.KRNK.SV.W.0068.000000T0000Z-060514T2015Z/ ROCKINGHAM NC- 338 PM EDT SUN MAY 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR ROCKINGHAM COUNTY... AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR HARRISONS CROSSROADS...OR ABOUT NEAR REIDSVILLE...MOVING NORTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OREGON HILL AND LAWSONVILLE A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3638 7990 3623 7977 3635 7952 3656 7962 $$ KK
000 WWUS51 KRNK 142000 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EDT SUN MAY 14 2006 NCC157-142015- /O.CON.KRNK.SV.W.0068.000000T0000Z-060514T2015Z/ ROCKINGHAM NC- 356 PM EDT SUN MAY 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR ROCKINGHAM COUNTY... AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF OREGON HILL...OR ABOUT NEAR MAYFIELD...MOVING NORTHEAST AT 30 MPH. SHOWERS AND THUNDERSTORMS ACROSS ROCKINGHAM COUNTY CONTAIN LOCALLY HEAVY RAINS. RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THESE STORMS. PONDING OF WATER IS POSSIBLE ON LOW LYING AND POOR DRAINAGE AREAS. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3638 7990 3623 7977 3635 7952 3656 7962 $$ KK
000 WWUS51 KRNK 142018 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT SUN MAY 14 2006 NCC157-142025- /O.EXP.KRNK.SV.W.0068.000000T0000Z-060514T2015Z/ ROCKINGHAM NC- 415 PM EDT SUN MAY 14 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ROCKINGHAM COUNTY EXPIRES AT 415 PM EDT... THE THUNDERSTORM HAS WEAKEN TO BELOW SEVERE LIMITS. A LARGE AREA OF SHOWERS AND THUNDERSTORMS IN EASTERN ROCKINGHAM COUNTY CAN PRODUCE UP TO TWO INCHES OF RAIN. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS. ADDITIONAL THUNDERSTORMS ACROSS GUILFORD COUNTY MAY LIFT NORTH INTO ROCKINGHAM COUNTY LATER THIS AFTERNOON. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3638 7990 3623 7977 3635 7952 3656 7962 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:09 PM EDT, 10 minutes earlier.
Area forecast discussion, May 14, 3:09 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT SUN MAY 14 2006 .SHORT TERM /TONIGHT/... BUSY AFTERNOON WITH SVR THUNDERSTORMS...WITH MAINLY LARGE HAIL. POTENTIAL FOR SVR WX PERSISTS TIL 00Z SO KEEPING THE SVR WATCH IN PLACE TIL THEN...WITH MAIN THREAT LARGE HAIL. ONCE THE SUN SETS...AND SHORTWAVE/UPPER JET SHIFT NORTH...SHOULD SEE A DIMINISHING TREND. && .LONG TERM /MONDAY THROUGH SUNDAY/... UPPER LOW TO REMAIN IN THE AREA MONDAY...SHIFTING NORTHEAST INTO PA TUESDAY THEN INTO SERN CANANDA WED. BEST CHANCES FOR PRECIP WILL BE DURING THE AFTERNOONS...AND MAINLY IN THE MOUNTAINS. INSTABILITY EXISTS EACH AFTERNOON...AND DEPENDENT ON SUNSHINE SHOULD SEE SOME THUNDER THREAT. (WED NIGHT-SUN)... THE FORECAST AREA WILL REMAIN IN THE 5H TROUGH THIS PERIOD...ALTHOUGH THE TROF AMPLITUDE FLATTENS SOMEWHAT THIS WEEKEND. PRECIP CHANCES WILL BE MAINLY CONFINED TO DIURNAL...THAT IS...DURING LATE MORNING THROUGH EARLY EVENING...AND GENERALLY ACROSS THE MOUNTAINS AND FOOTHILLS THURSDAY. THE NEXT FRONT...ASSOCIATED WITH THE NEXT CLOSED LOW WILL SLIDE SOUTH INTO THE AREA FRIDAY THROUGH SUNDAY. THE FRONT IS WEAK BUT WILL BE ENOUGH CONVERGENCE TO KEEP CHANCE OF PRECIP AROUND MAINLY DURING THE AFTNS/EARLY EVENING...AS THE GULF WILL BE CUT OFF IN THE NW FLOW ALOFT...AND THE MAIN DYNAMICS AND UPPER LOW LOOK TO STAY FURTHER NORTH THAN THE CURRENT SYSTEM AFFECTING US NOW. && .AVIATION... DEEP LATE SEASON UPPER LEVEL COLD LOW WAS SITUATED OVER THE LOWER OHIO VALLEY. STRONG SHORTWAVE TROUGH SPIRALING AROUND THIS LOW WAS CURRENTLY LIFTING NORTHEAST ACROSS THE REGION. THIS FEATURE WAS HELPING TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. VFR CONDITIONS EXISTED ACROSS MOST OF THE AREA. CONDITIONS MAY BRIEFLY BE REDUCED TO MVFR OR IFR WITH THE PASSAGE OF THE HEAVIER CELLS. WITH A RELATIVELY LOW FREEZING LEVEL AND -20C LEVEL...HAIL OF VARIOUS SIZES CAN BE EXPECTED WITH THE STORMS...AND POSSIBLY SOME OF THE STRONGER SHOWERS. BY LATE THIS AFTERNOON INTO THE EARLY EVENING...MOST OF THE PRECIPITATION SHOULD BE NORTHEAST OF THE AREA...AND THEN EXPECT A TREND TOWARD DECREASING CLOUD COVER. WINDS WILL TURN WESTERLY AND LIGHT TONIGHT WITH AREAS OF MVFR FOG DEVELOPING. SOUTHEAST WV MOUNTAIN VALLEYS MAY EXPERIENCE IFR OR LOWER CONDITIONS. MONDAY MORNING...ANY FOG FROM SUNDAY SHOULD DISSIPATE QUICKLY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && WP/WP/DS
Hazardous weather outlook, May 14, 2:27 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 227 PM EDT SUN MAY 14 2006 NCZ003>006-019-020-VAZ018>020-022>024-032>035-043>047-058-059- 151830- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CRAIG-ALLEGHANY- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 227 PM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE WEATHER POTENTIAL CONTINUES THIS AFTERNOON. THE COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG UPPER LEVEL JET STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL CONTINUE TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON. THE FREEZING LEVEL IS LOW ENOUGH THAT S0ME OF THE STORMS ARE STILL LIKELY TO PRODUCE PENNY SIZED OR LARGER HAIL. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED SEVERE WEATHER. NCZ001-002-018-VAZ007-009>017-WVZ042>045-151830- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE-GREENBRIER- 227 PM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE THIS AFTERNOON. THE COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG UPPER LEVEL JET STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON. THE FREEZING LEVEL IS LOW ENOUGH THAT A FEW OF THE STORMS MAY STILL PRODUCE PENNY SIZED OR LARGER HAIL. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED SEVERE WEATHER.
In the hours before
Local storm report, May 14, 12:09 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL JEFFERSON 36.42N 81.47W
05/14/2006 E1.00 INCH ASHE NC PUBLIC
1130 AM HAIL JEFFERSON 36.42N 81.47W
05/14/2006 E0.88 INCH ASHE NC PUBLIC
&&
RMGLocal storm report, May 14, 12:23 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL GALAX 36.67N 80.92W
05/14/2006 E0.50 INCH CITY OF GALAX VA PUBLIC
PEA TO MARBLE SIZED HAIL
1208 AM HAIL BOONE 36.21N 81.67W
05/14/2006 E1.00 INCH WATAUGA NC PUBLIC
&&
RMGLocal storm report, May 14, 12:27 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL GALAX 36.67N 80.92W
05/14/2006 E0.75 INCH CITY OF GALAX VA PUBLIC
1227 AM HAIL GALAX 36.67N 80.92W
05/14/2006 E0.88 INCH CITY OF GALAX VA PUBLIC
&&
RMGLocal storm report, May 14, 1:20 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL FERRUM 36.92N 80.02W
05/14/2006 E1.00 INCH FRANKLIN VA PUBLIC
&&
RMGLocal storm report, May 14, 1:40 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 9 SE RAINELLE 37.87N 80.67W
05/14/2006 E1.00 INCH GREENBRIER WV PUBLIC
QUARTER SIZED HAIL IN DAWSON
0130 PM HAIL 1 S MEADOWS OF DAN 36.72N 80.42W
05/14/2006 E0.75 INCH PATRICK VA AMATEUR RADIO
&&
RMGLocal storm report, May 14, 2:26 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 NW ROCKY MOUNT 37.02N 79.91W
05/14/2006 E0.88 INCH FRANKLIN VA PUBLIC
0150 PM HAIL HUDDLESTON 37.17N 79.48W
05/14/2006 E0.75 INCH BEDFORD VA PUBLIC
0151 PM HAIL HUDDLESTON 37.17N 79.48W
05/14/2006 E0.88 INCH BEDFORD VA PUBLIC
0140 PM HAIL 4 E STUART 36.63N 80.21W
05/14/2006 E0.75 INCH PATRICK VA PUBLIC
&&
RMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:21 AM EDT | Severe Thunderstorm Warning | RNK | Watauga | 24 min |
| May 14, 11:41 AM EDT | Severe Thunderstorm Warning | RNK | Ashe | 49 min |
| May 14, 11:59 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 46 min |
| May 14, 12:38 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 20 min |
| May 14, 12:48 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 57 min |
| May 14, 1:28 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 62 min |
| May 14, 1:33 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.